New York, 2011

Coastal Flood in New York, May 16 to 17, 2011

May 16 to 17, 2011 · NWS OKX · 3 events in 2 counties and zones

Persistent east winds over several days between broad low pressure over the Southeast United States and stubborn high pressure over Southeast Canada caused water to pile up along the coast. This tidal surge in conjunction with astronomically high tides created several bouts of widespread minor and some locally moderate coastal flooding during the times of high tide along the Southeast NY coast…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Persistent east winds over several days between broad low pressure over the Southeast United States and stubborn high pressure over Southeast Canada caused water to pile up along the coast. This tidal surge in conjunction with astronomically high tides created several bouts of widespread minor and some locally moderate coastal flooding during the times of high tide along the Southeast NY coast between the fourteenth and nineteenth of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 16, 6:21 PM EST, 9 minutes earlier.

Area forecast discussion, May 16, 6:21 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
721 PM EDT MON MAY 16 2011

.SYNOPSIS...
A VERY SLOW MOVING LOW PRESSURE SYSTEM WILL MAINTAIN AN UNSETTLED
WEATHER PATTERN THROUGH THE END OF THE WORK WEEK. THE LOW MOVES
AWAY WHILE AN UPPER LEVEL LOW SLOWLY MOVES ACROSS THE AREA
SATURDAY...MOVING EAST OF THE REGION ON SUNDAY. A WARM FRONT
APPROACHES FROM THE GREAT LAKES AND OHIO VALLEY REGION ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
23Z UPDATE...BEST MID MID LEVEL FORCING IS NOW N OF THE CWA. NEXT
FOCUS WILL BE ON DEVELOPMENT OVERNIGHT FROM THE S AS LLJET
INCREASES. OTHERWISE DRIZZLE AND FOG ALL NIGHT. 18Z NAM CONTINUES
TO INDICATE ALL PCPN TONIGHT WILL BE CONVECTIVE IN NATURE OUTSIDE
OF THE DZ.

A DOUBLE BARRELED CUT OFF LOW TO OUR WEST...SUPPORTING A SURFACE
LOW OVER THE MID ATLANTIC STATES WILL CONTINUE TO KEEP A DEEP LOW
LEVEL MOISTURE FLOW OVER THE REGION...WHOSE DEPTH INCREASES
OVERNIGHT...PER ISENTROPIC ANALYSIS. AS A RESULT...INCREASE POPS
TO CATEGORICAL OVERNIGHT...AND TRANSITIONS FROM SCT-NUMEROUS
SHRA/ISOLD TSRA WITH AREAS OF DRIZZLE...TO RAIN WITH ISOLD
THUNDERSTORMS FROM 6Z ON. THIS IS WHEN THE ISENTROPIC LIFT AND
SATURATION IS FORECAST TO BE DEEP ENOUGH TO SUPPORT MAINLY RAIN
WITH EMBEDDED CONVECTION.

ALSO...SHOWALTER INDICES GO POSITIVE AROUND 6Z...AS WELL AS MID LEVEL
LAPSE RATES BECOMING LESS STEEP...REDUCING THE OVERALL CONVECTIVE
VICE STRATIFORM PRECIPITATION POTENTIAL.

FOR LOWS...BLENDED COOLER MET WITH NAM 2-METER TEMPERATURES...BOTH
OF WHICH HISTORICALLY FARE BETTER IN A MARITIME POLAR AIRMASS THAN
MAV GUIDANCE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE SET UP REMAINS BASICALLY THE SAME TUESDAY AND TUESDAY NIGHT AS
TONIGHT...THOUGH THE CUTOFF LOW IS FORECAST TO CONSOLIDATE INTO
ONE CENTER AND MOVE A TAD CLOSER...SETTING UP THE REGION TO BE
IMPACTED MORE FREQUENTLY BY SLIGHTLY LESS SHEARED VORTICITY MAXIMA
ROTATING AROUND THE CUTOFF LOW. THE RESULT IS STRONGER OVERALL
FORCING...COUPLED WITH DIFFLUENCE SETTING UP ALOFT...RESULTING IN
MORE WIDESPREAD RAINFALL. STILL HAVE SOME INSTABILITY ALOFT...SO
HAVE CONTINUED WITH ISOLATED THUNDER AS WELL. AS A RESULT
CATEGORICAL POPS ARE USED THROUGHOUT THE SHORT TERM.

WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY WITH
OROGRAPHIC ENHANCEMENT OVER THE LOWER HUDSON VALLEY/NE NJ...HAVE
ISSUED A FLOOD WATCH FROM TUESDAY THROUGH WEDNESDAY NIGHT. SEE THE
HYDROLOGY SECTION OF THE AFD FOR FURTHER DETAILS. THE FLOOD WATCH
MAY NEED TO BE FURTHER REFINED OVER TIME AS THE EXACT PLACEMENT OF
CONVECTIVE BANDS WITHIN AN OVERALL AREA OF MODERATE RAINFALL
BECOMES MORE APPARENT.

WILL CONTINUE TO BE BELOW NORMAL AT DAY AND ABOVE NORMAL AT
NIGHT...WITH LITTLE DIURNAL RANGE. BLENDED MET/MAV GUIDANCE WITH
NAM 2-METER TEMPERATURES FOR HIGHS TUESDAY/LOWS TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AN OMEGA BLOCK OVER THE LOWER 48 WILL FEATURE UPPER LOWS OVER BOTH
THE EAST AND WEST...WITH A WEAKENING RIDGE OVER THE PLAINS AND UPPER
MS VLY. THIS PATTERN WILL PROLONG THE BOUT OF INCLEMENT WEATHER
THROUGH THE END OF THE WEEK. THE HEAVIEST RAINS DURING THIS PERIOD
WILL FALL WED INTO THE FIRST HALF OF WED NIGHT.

A DEEP-LAYERED S/SE FLOW WITH PW VALUES AROUND 1.5 INCHES WILL SEND
WARM CONVEYOR BELT RAINS OFF THE ATLANTIC N/NE INTO THE TRI-STATE
AREA. WHILE MOISTURE IS ABUNDANT...THE TIMING OF IMPULSES AROUND THE
UPPER LOW WILL BE THE MOST CHALLENGING ASPECT OF THE FORECAST. THE
UPPER LOW WILL INITIALLY BE OVER THE MID ATLANTIC STATES WED
MORNING...THEN RETROGRADES NW TOWARD THE OHIO VLY THROUGH WED
NIGHT...BECOMING NEARLY STATIONARY ON THU. HIGH PRESSURE OVER SE
CANADA BUILDS OFFSHORE DURING THIS TIME...PROVIDING THE OVERRUNNING
SURFACE ACROSS THE NE FOR CONTINUED HEAVY RAINFALL WED INTO WED
NIGHT. AN E/SE FLOW WILL ALSO ENHANCE RAINFALL ACROSS THE HIGHER
ELEVATIONS NORTH AND WEST OF NYC.

MODELS ALL POINT TO SIGNIFICANT DRYING ALOFT LATE WED NIGHT INTO THU
WITH WEAKENING HIGH PRESSURE MOVING EAST OF THE CANADIAN MARITIMES.
ANY SIGNIFICANT RAINFALL COMES TO AN END DURING THIS TIME WITH A
CHANCE OF SHOWERS INTO THU AFTERNOON. THERE MAY EVEN BE A PERIOD OF
LIGHT RAIN/DRIZZLE WED NIGHT/THU MORNING WITH WEAKENING LIFT...BUT
ONLY LOW-LEVEL MOISTURE IN PLACE.

DAYTIME HIGHS WED WILL BE SEVERAL DEGREES BELOW NORMAL WITH A
MODERATE TO HEAVY RAINFALL EVENT...BUT THEN RETURN TO NEAR NORMAL
LEVELS ON THU AS PCPN BECOMES SCT.

A BROAD...WEAK AREA OF LOW PRESSURE AT THE SURFACE COUPLED WITH AN
UPPER LEVEL LOW WILL ALLOW SHOWERS TO CONTINUE THURSDAY NIGHT INTO
FRIDAY. THE UPPER LEVEL LOW IS SLOW TO MOVE THROUGH AND ITS
ASSOCIATED COLD POOL ALOFT WILL TRIGGER SHOWERS AND POSSIBLY SOME
ISOLATED THUNDERSTORMS FRIDAY AND SATURDAY. SOMEWHAT STEEP LAPSE
RATES ALOFT ALONG WITH A FEW HUNDRED J/KG OF SURFACE BASED
CAPE...WITH HIGHER MIXED LAYER MUCAPE WAS NOTED. THUNDERSTORMS ARE
MOST LIKELY TO OCCUR DURING THE DAYTIME HOURS WHEN HEATING IS A
MAXIMUM AND WILL DIE OFF AT NIGHT. A BRIEF RESPITE IS IN STORE FOR
SUNDAY AS THE UPPER LEVEL LOW TRANSLATE EAST. THEN A WARM FRONT
APPROACHES SUNDAY NIGHT INTO MONDAY...BRINGING WITH IT A CHANCE FOR
SHOWERS.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
BACK DOOR COLD FRONT NOW OVER PHILLY/SRN NJ WITH PERSISTENT IMC
FCST WITH A MODERATELY ENE FLOW OVER THE LOCAL AREA.

IFR/LIFR CONDITIONS EXPECTED TO CONTINUE THROUGH TONIGHT.
SCATTERED AREAS OF LIGHT RAIN/DRIZZLE OVER THE NYC METRO AND
KSWF/KHPN ARE EXPECTED TO CONTINUE TO LIFT NORTHWARD LATE THIS AFTERNOON. NO
CONVECTION EXPECTED IN THE IMMEDIATE NYC METRO...BUT WEST/SOUTH GATES
MAY GET IMPACTED LATE THIS AFTN/EARLY EVENING WITH NORTHWARD MOVING
DEVELOPING CONVECTION. SEE CWSU ZNY GRAPHICAL FCSTS FOR DETAILS.

NEXT ISSUE IS HOW LOW DO WE GO TONIGHT? WITH THE NE WIND...NOT
EXPECTING TO GO BELOW 200 AND 1/2...BUT THIS IS CERTAINLY IN THE
REALM OF POSSIBILITIES...ESPECIALLY AT HPN.

MORE ORGANIZED PCPN TOWARDS MORNING EXPECTED TO SLIGHTLY IMPROVE
CONDITIONS.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: STABLE NE WIND THROUGH THIS EVENING.
SCATTERED SHRA...ISOLD TSTM MAINLY WEST LATE THIS AFTN/EARLY.
CIGS/VSBYS MAY BECOME LOWER THAN FORECAST AT TIMES.

KJFK FCSTER COMMENTS: STABLE ENE WIND THROUGH THIS EVENING.
OCCASIONAL -RA PSBL. SHRA WELL WEST LATE THIS AFTN/EARLY EVENING.
UNCERTAINTY ON HOW LOW CIG AND VSBY GET THIS EVENING. POTENTIAL
FOR BELOW 200 AND 1/2SM.

KLGA FCSTER COMMENTS: STABLE NE WIND THROUGH THIS EVENING.
OCCASIONAL -RA POSSIBLE. SHRA MAINLY WEST LATE THIS AFTN/EARLY EVENING.
CIGS/VSBYS MAY BECOME LOWER THAN FORECAST AT TIMES.

KTEB FCSTER COMMENTS: STABLE NE WIND THROUGH THIS EVENING. SCATTERED
SHRA...ISOLD TSTM MAINLY WEST LATE THIS AFTN/EARLY EVENING. CIGS/VSBYS
MAY BECOME LOWER THAN FORECAST AT TIMES.

KHPN FCSTER COMMENTS: UNCERTAINTY ON HOW LOW CIG AND VSBY GET
THIS EVENING. POTENTIAL FOR BELOW 200 AND 1/2SM.

KISP FCSTER COMMENTS: STABLE ENE WIND THROUGH THIS EVENING.
OCCASIONAL -RA/DZ. UNCERTAINTY ON HOW LOW CIG AND VSBY GET THIS EVENING.
POTENTIAL FOR BELOW 200 AND 1/2SM.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

TUES AFTN...IMC WITH SCATTERED CONVECTION POSSIBLE.
WED-FRI...LOW PRESSURE WILL REMAIN ANCHORED OVER MID ATLANTIC.
GENERALLY IMC THROUGH THE PERIOD WITH ELEVATED TSTMS POSSIBLE. ENE
WND 20 KT ON WED...GRADUALLY LOWERING INTO FRI.
SAT...WX PATTERN STARTS TO LIFT WITH SOME IMPROVEMENT EXPECTED.
LIGHT WND.

&&

.MARINE...
PERSISTENT EASTERLY FLOW WILL KEEP SEAS UP TO SCA LEVELS OVER THE
COASTAL OCEAN ZONES...AND WITH THE PRESSURE GRADIENT SLOWLY
TIGHTENING...LIKELY GUSTS TO SCA LEVELS TUESDAY AND TUESDAY NIGHT
AS WELL. OTHER WATERS SHOULD REMAIN JUST BELOW SMALL CRAFT
LEVELS...BEING FURTHER AWAY FROM THE LOW AND/OR MORE SHELTERED.

A PERSISTENT E FLOW AT 15 TO 20 KT WILL MAINTAIN HIGH SEAS ON THE
OCEAN WATERS THROUGH THE END OF THE WEEK. WINDS ON WED/WED NIGHT
WILL BE STRONGEST...THEN GRADUALLY DIMINISH AS WEAKENING HIGH
PRESSURE BUILDS EAST OF THE CANADIAN MARITIMES.

WAVES SLOWLY COME DOWN THURSDAY NIGHT INTO FRIDAY AS WINDS
LIGHTEN...BUT 5 FT WAVES ON THE OCEAN WATERS ARE POSSIBLE THROUGH
THE DAY ON FRIDAY. ALL OCEAN WATERS SHOULD COME DOWN BELOW SCA
CRITERIA FRIDAY NIGHT...AND SHOULD STAY BELOW SCA CRITERIA THROUGH
THE REST OF THE EXTENDED PERIOD WITH A LACK OF MUCH OF A PRESSURE
GRADIENT TO CAUSE MUCH IN THE WAY OF WINDS.

&&

.HYDROLOGY...
RAIN WILL BECOME STEADY BY LATE TONIGHT...AND CONTINUE WITH
EMBEDDED CONVECTION INTO WEDNESDAY NIGHT. QPF TOTALS THROUGH
WEDNESDAY NIGHT ARE FORECAST TO RANGE FROM 2.5 INCHES OVER FAR
EASTERN AREAS TO AROUND 4 INCHES ACROSS NE NJ/LOWER HUDSON
VALLEY/NYC/FAIRFIELD COUNTY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. HAVE ISSUED A FLOOD WATCH FROM 12Z TUE-10Z THU FOR AREAS
WITH QPF FORECAST AROUND 4 INCHES.

MAIN UNCERTAINTY IS WITH PLACEMENT OF CONVECTIVE BANDS WITHIN AN
OVERALL PATTERN OF MODERATE RAINFALL. FOR NOW IT APPEARS MOST
LIKELY THESE BANDS WILL FOCUS OVER WESTERN AREAS...BUT IF THEY
WERE TO SHIFT FURTHER EAST...WILL NEED TO CHANGE FOCUS/AREA OF WATCH.

&&

.TIDES/COASTAL FLOODING...
COASTAL RESIDENTS SHOULD PREPARE FOR A PROLONGED PERIOD OF
WIDESPREAD MINOR TO MODERATE COASTAL FLOODING AROUND THE TIMES OF
EVENING HIGH TIDES THROUGH AT LEAST WEDNESDAY.

CURRENTLY...OBSERVED TIDE ANOMALIES ARE UP TO ONE HALF FOOT ABOVE
FORECAST GUIDANCE.

ALTHOUGH EAST WINDS ARE FORECAST TO SLIGHTLY DECREASE WITH THE
APPROACH OF TONIGHT'S HIGH TIDES...TIDAL PILING AND THE APPROACH OF
A FULL MOON WILL BE ENOUGH TO ALLOW WATER TO RISE JUST ABOVE THE
MODERATE COASTAL FLOODING BENCHMARKS FOR THE SHORES OF NASSAU COUNTY
AND SOUTHERN QUEENS...WHERE A COASTAL FLOOD WARNING WAS ISSUED FOR
TONIGHT. THE COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR TONIGHT
FOR THE REMAINDER OF THE ADVISORY AREA.

REGARDING COASTAL FLOODING FOR TUESDAY EVENING/S HIGH TIDES...
FORECAST GUIDANCE SHOWS THE DEVELOPMENT OF ANOTHER LOW PRESSURE WAVE
OVER THE SOUTHEAST U.S. THAT TRACKS NORTH WITH HIGH PRESSURE JUST
NORTHEAST OF NEW ENGLAND.

INCREASING EAST WINDS...TIDAL PILING...HEAVY RAIN AND A FULL MOON
WILL MAKE WIDESPREAD MODERATE FLOODING A GREATER POSSIBILITY FOR
TUESDAY NIGHT'S HIGH TIDES. FOR THIS REASON...A COASTAL FLOOD
WARNING WAS ISSUED FOR NASSAU COUNTY AND SOUTHERN QUEENS. A COASTAL
FLOOD WATCH HAS BEEN POSTED ELSEWHERE ACROSS THE WESTERN SHORES OF
LONG ISLAND SOUND FROM NEW HAVEN COUNTY WEST TO NYC AND EAST TO
NORTHWEST SUFFOLK COUNTY AND ALSO TH ATLANTIC SHORES EXTENDING EAST
TO SOUTHWEST SUFFOLK COUNTY.

STAY TUNED FOR ADDITIONAL FORECAST UPDATES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 6 AM EDT TUESDAY THROUGH LATE WEDNESDAY NIGHT
     FOR CTZ005-009.
     COASTAL FLOOD WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY
     NIGHT FOR CTZ009-010.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT TUESDAY FOR CTZ009-010.
NY...FLOOD WATCH FROM 6 AM EDT TUESDAY THROUGH LATE WEDNESDAY NIGHT
     FOR NYZ067>075-176-178.
     COASTAL FLOOD WATCH TUESDAY EVENING FOR NYZ072-074-075-080.
     COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NYZ072-
     074-075-080.
     COASTAL FLOOD WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY
     NIGHT FOR NYZ071-073-078-176.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT TUESDAY FOR NYZ071-073-
     078-176.
     COASTAL FLOOD WARNING UNTIL 10 PM EDT THIS EVENING FOR NYZ178-
     179.
     COASTAL FLOOD WARNING FROM 6 PM TO 10 PM EDT TUESDAY FOR
     NYZ178-179.
     COASTAL FLOOD WARNING UNTIL 1 AM EDT TUESDAY FOR NYZ177.
     COASTAL FLOOD WARNING FROM 9 PM TUESDAY TO 1 AM EDT WEDNESDAY
     FOR NYZ177.
NJ...FLOOD WATCH FROM 6 AM EDT TUESDAY THROUGH LATE WEDNESDAY NIGHT
     FOR NJZ002-004-006-103>108.
     COASTAL FLOOD WATCH TUESDAY EVENING FOR NJZ006.
     COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NJZ006.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ350-353-
     355.

&&

SYNOPSIS...MALOIT/JP
NEAR TERM...JMC/MALOIT
SHORT TERM...MALOIT
LONG TERM...JP/DW
AVIATION...KCS/JST
MARINE...MALOIT/JP/DW
HYDROLOGY...MALOIT
TIDES/COASTAL FLOODING...GC
Hazardous weather outlook, May 16, 3:15 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
415 PM EDT MON MAY 16 2011

CTZ006>008-011-012-NYZ079-081-172015-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
415 PM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-103>108-NYZ067>070-172015-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
415 PM EDT MON MAY 16 2011

...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-NYZ072-074-075-172015-
HUDSON-NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-
415 PM EDT MON MAY 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT...
...COASTAL FLOOD WATCH IN EFFECT TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NYZ071-073-176-172015-
SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-BRONX-NORTHERN QUEENS-
415 PM EDT MON MAY 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT TUESDAY...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT...
...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ179-172015-
SOUTHERN NASSAU-
415 PM EDT MON MAY 16 2011

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 PM TO 10 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-172015-
SOUTHWESTERN SUFFOLK-
415 PM EDT MON MAY 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...COASTAL FLOOD WATCH IN EFFECT TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ178-172015-
SOUTHERN QUEENS-
415 PM EDT MON MAY 16 2011

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM 6 PM TO 10 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ010-NYZ078-172015-
SOUTHERN NEW HAVEN-NORTHWESTERN SUFFOLK-
415 PM EDT MON MAY 16 2011

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT TUESDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ177-172015-
NORTHERN NASSAU-
415 PM EDT MON MAY 16 2011

...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT TUESDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM TUESDAY TO 1 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-172015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
415 PM EDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 coastal flood. Local standard time, as filed.

Coastal Flood, Southern Nassau

When
May 16, 6:30 PM EST to 8:00 PM EST
Where
Southern Nassau forecast zone
Reported by
Other Federal Agency
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

On the evening of 5/16, water levels rose to 5.12 feet NGVD at the USGS tidal gauge at Hudson Bay in Freeport, 0.12 feet above the threshold for moderate flooding.

Coastal Flood, Southern Queens

When
May 16, 7:30 PM EST to 9:00 PM EST
Where
Southern Queens forecast zone
Reported by
Emergency Manager
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

Tidal surge inundated the corner of 101st Street and 160th Avenue in Howard Beach in Queens as well as Cross Bay Blvd. between West 19th and 20th Streets in Broad Channel Queens between 10:00 pm and 11:00 pm EST on the evening of May 16th.

Coastal Flood, Southern Nassau

When
May 17, 6:45 PM EST to 8:45 PM EST
Where
Southern Nassau forecast zone
Reported by
Other Federal Agency
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

On the evening of 5/17, water levels rose to 5.20 feet NGVD at the USGS tidal gauge at Hudson Bay in Freeport, 0.20 feet above the threshold for moderate flooding.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317183, 317187, 317186.